User uShare Login | Register
Login
Register

Along with posting photos, videos, and stories, your uShare account lets you post Classified Ads, recipes on What's For Dinner, and Announcements.


80° View Weather Current Conditions Sioux Falls Change Location
Set Weather Options

RADAR LOCATION

TEMPERATURE LOCATION

Share your Photos, Videos, and Stories on uShare! Click here to get started.

News

[0] My Saved Articles
Back to all news

Healthbeat

Find local businesses
on the KELO Pages!

 

Cold Remedy Crunch

January 6, 2012, 6:14 PM by Casey Wonnenberg

Cold Remedy Crunch
SIOUX FALLS, SD - You may have noticed fewer over-the-counter flu, cough and cold medications on store shelves. That's because of a variety of factors.

If you're noticing familiar medications missing from store shelves, it may be because companies are reformulating the products.

"A lot of the combinations they're finding actually do more harm than good, so if you're treating one symptom and you're throwing four drugs at it, it's actually doing more harm than good a lot of the time," Lewis Drug Pharmacist Sara Gossen said.

Gossen says the changes come after regulators became concerned about people accidentally overdosing.

"If you start combining a cough and cold that you didn't even realize has Tylenol in it with a Tylenol over-the-counter pain medication, then you can get too much of that Tylenol and not even realize it," Gossen said.

In addition to recalls and reformulations, you might be seeing fewer products on the shelves because more people are suffering from colds and allergies.

"With the winter we're having, without those numerous hard freezes, the allergies just keep going, and we've seen more allergy products that usually get relief about this time of year or shortly before really struggling still," Gossen said.

And if you are dealing with the sniffles, you might have to look into using a different product than in the past.

"I would really hope in the next few months we would start seeing the shelves not so bare anymore," Gossen said.

An overdose of acetaminophen, which is what Tylenol includes and is contained in many medications, can cause liver damage and possibly death.

Previous Story

Next Story


Comments







Sponsored
 

View healthbeat

You may also like

Ford Recalls Nearly 423K Vehicles For Power Steering Problem

5/27/2015 3:06 PM

Ford is recalling nearly 423,000 cars and SUVs in North America because the power-assisted steering can fail while they're being driven.

Full Story
The Sunny Side Of Sunless Tanning

5/25/2015 6:17 PM

With it being the unofficial start to the summer season, you might be in search of that summertime glow. But skin cancer is on the rise.

Full Story | Watch
Diagnosing A Child With An Autism Spectrum Disorder

5/22/2015 6:08 PM

At 5 years old, doctors diagnosed Sutton with Asperger's, now known as an autism spectrum disorder.

Full Story | Watch
The Characteristics Of Smartphone Separation

5/21/2015 5:49 PM

From keeping up with work to catching up with friends, you probably spend hours every day on your smartphone. In fact, many people feel anxious if the...

Full Story | Watch
Assisting Family Caregivers With Help

5/26/2015 5:53 PM

Whether it's helping a parent, spouse or other loved one live at home, 147,000 South Dakotans are stepping up to the job, including Cathy Mitchell...

Full Story | Watch


Events